What Are the Side Effects of Viagra?

Are there risks to using this treatment?

Last reviewed: 01 May 2019

Man checking the side effects of Viagra on his phone and laptop
Contents of this article

Viagra is a medication used to treat erectile dysfunction (problems with male sexual function).

Viagra, like any other medication, can also cause side effects, although they would be mostly short-term effects and will vary from person to person.

What are the most common Viagra side effects?

Like all medications, you could experience unwanted side effects from taking Viagra, even though not everyone would have these side effects.

The most common side effects are mostly harmless and shouldn’t cause any long-term effects.

About 1 in 100 men will experience the most common side effects and these include:

  • headaches
  • hot flushes
  • stuffy nose
  • feeling dizzy or fainting
  • vision changes such as blurred vision, colour distortion or sensitivity to light
  • feeling sick

What are the less common side effects can Viagra cause?

The less common side effects you could experience when taking Viagra are:

  • indigestion
  • skin rash
  • abdominal pain
  • nose bleeds
  • rapid heartbeat
  • ringing in the ears (tinnitus), vertigo
  • numbness
  • fatigue (tiredness)
  • blood in the urine

Very rarely, some people have had very serious side effects with Viagra. You should stop taking Viagra and call your doctor if you get:

  • chest pains during or after sex
  • prolonged and sometimes painful erections lasting more than 4 hours (priapism)
  • a sudden decrease or loss of vision
  • seizures
  • symptoms of an allergic reaction such as tightness in your chest, trouble talking or breathing, a red and swollen skin rash or swelling in your throat, face, lips or mouth

You can see the full list of possible side effects of taking viagra inside the leaflet that comes with your medication packaging.

Does Viagra cause an erection that won’t go away?

Usually, you shouldn’t experience a prolonged erection after taking Viagra.

Prolonged erection for more than 4 hours which may also be painful is a condition referred to as Priapism. It’s a very rare side effect of taking Viagra and can be dangerous if you don’t get medical help right away.

You should seek urgent medical help if you experience an erection for more than 4 hours whether or not it’s painful.

Is Viagra dangerous?

You can take Viagra safely as long as you give accurate information to your doctor when you are assessed, before you are given your medication.

If you have certain medical conditions or are taking certain medications, they could react with Viagra. You should tell your doctor if:

  • you have any injury or deformity of your penis
  • you have a heart condition or blood vessel disease
  • you have low blood pressure
  • you have a stomach ulcer
  • you have kidney or liver problems
  • you’ve had a heart attack or stroke
  • you’ve had bone marrow cancer
  • you’re taking medications such as nitrates (for chest pain), riociguat for pulmonary hypertension, any herbal medicines or recreational drugs (called poppers)

Your doctor will always judge the potential risk of these side effects against the overall benefits of taking Viagra, and you’ll only be given a prescription if your doctor thinks it will be safe in your situation.

Are there risks to using Viagra long-term?

There are no risks to using Viagra on a long-term basis. However, you’ll need to be regularly assessed if you’re taking Viagra long-term, in case your personal circumstances change and you no longer need the medication.

The longer-lasting side effects such as chest pains, loss of vision or prolonged erection rarely happen but will require urgent medical attention if you experience any of them.

How can I avoid getting side effects?

The common side effects of Viagra are usually mild so you shouldn’t be worried about taking it as a treatment option.

However, there are also a few things you should do to reduce your chances of experiencing side effects. You should:

  • avoid drinking heavily (a beer or a few glasses of wine should be fine)
  • not drink grapefruit juice as it increases the amount of Viagra in your blood, which makes side effects more likely
  • lower your dose if the side effects are disrupting your life (discuss with your doctor first)

What should I do if I think I’m having side effects?

If you can bear with having mild side effects from taking Viagra, you don’t need to change anything.

You should see your doctor and discuss changing doses or treatment from Viagra if you’re experiencing side effects that are disrupting your life. Lowering your dose might be an option to help reduce the side effects in general.

Your doctor would most likely change your treatment from Viagra if you have any of the serious side effects that require urgent medical attention.

dr-kathryn-basford.png

Dr Kathryn Basford is a qualified GP who works as a GP in London, as well as with Zava. She graduated from the University of Manchester and completed her GP training through Whipps Cross Hospital in London.

Meet our doctors

Last reviewed: 01 May 2019

Order erectile dysfunction treatment
Start Free Consultation



Customer reviews
star full star full star full star full star full (1384)
star full star full star full star full star full by Evelin, 19 Sep 2018
Very quick posting and quick test results.
star full star full star full star full star full by Paul, 02 Nov 2018
Fast and convenient service - medical check completed conveniently online and medicines dispatched the next day- recommended
star full star full star full star full star full by Jenny, 04 Sep 2019
Professional ,efficient, fast service
star full star full star full star full star full by Cath, 20 Mar 2019
Website easy to use, rapid responses and my order arrived promptly.
star full star full star full star full star full by Emily, 27 Jul 2019
Quick and easy service. Will use again

gmc logo GPC logo


Authorised and regulated by